Missouri, 2019

Damaging Winds in Missouri, June 12, 2019

June 12, 2019 · NWS EAX · 5 events in 3 counties and zones

Scattered severe thunderstorms brought wind and small hail to portions of the Kansas City Metro.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

Scattered severe thunderstorms brought wind and small hail to portions of the Kansas City Metro.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jun 12, 12:21 PM CST, 2 hours 40 minutes earlier.

Area forecast discussion, Jun 12, 12:21 PM CST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
121 PM CDT Wed Jun 12 2019

.Discussion...
Issued at 120 PM CDT WED JUN 12 2019

Satellite and radar clearly show the deep troughing over the midwest
with a large amplitude ridge building into the plains. A shortwave
trough is also noticeable over western Iowa on WV helping to create
some lift and develop an area of scattered showers and storms. This
shortwave trough is expected to continue its southerly track into
our area and help initiate some scattered showers and thunderstorms
this afternoon over the region as we reach convective temperature.
Storms will likely develop along this shortwave trough and over an
area of surface convergence in east-central Missouri. This could
lead to a decent amount of storms moving through the region. MLCAPE
of near 1000 J/kg will allow some of these storms to get stronger,
especially out in central Missouri where we could get MLCAPE values
closer to 1500 J/kg. The main limiting factor for severe weather
will be the lack of shear with 0-6km bulk shear only getting to 15-
20kts. This will lead to storm cycles being 15-30 minutes long and
could cause some gusty winds as they dissipate with outflows
determining future storm initiation. If an updraft gets strong
enough over central Missouri there could be isolated quarter sized
hail with the freezing level around 8-9kft, so limited melting time.
Once sunset occurs these storms will likely dissipate quickly
leaving clear skies overnight as a cooler airmass continues to
advect into our area.

This cooler airmass could break some record lows tonight with the
following records being close: MCI at 47 & St Joseph at 44. The
latest forecast shows us getting within 2-3 degrees of these
marks, so if things radiate out quickly than expected they are
possible to achieve. High pressure overtakes the area Wednesday
through Friday making for a very nice stretch in mid June for our
area. A shortwave trough will start to move towards the area
Friday evening as the high pressure shifts east and southerly flow
returns to the area going into Saturday.

The pattern will quickly turn active going into Saturday for our
area of the country. A low pressure system will quickly move through
the plains Saturday into Sunday with high pressure building in on
the backside with zonal flow aloft creating a W-E oriented quasi-
stationary boundary that will lie from Oklahoma into the Ohio valley
area. The high pressure over the Gulf of Mexico will consistently
pump moisture up into this boundary with shortwave troughs enhancing
the boundary over the weekend into next week. This main focus of
precipitation looks to set up over our area Saturday into Sunday
along a weak boundary making a potential wet weekend before it
shifts south towards the I-44 corridor Sunday evening. Overall
around an inch of precipitation is expected with the weekend setup.
This boundary will need to be monitored for trends going into early
next week because if it shifts slightly north (Canadian hints at
this) we could start to run into flooding issues as it will be the
focus for multiple days of rainfall.

&&

.Aviation...(For the 18Z TAFS through 18Z Thursday Afternoon)
Issued at 1232 PM CDT WED JUN 12 2019

The main aviation threat this afternoon will be a timeframe of
scattered thunderstorms that will form up in the afternoon and
last through sunset. The scattered nature of these storms make it
difficult to pinpoint when they would move over the terminals so
VCTS was utilized to indicate the timeframe TS is possible. After
sunset these storms will quickly dissipate leaving clear skies and
VFR conditions for the rest of the period.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...Barham
Aviation...Barham
Hazardous weather outlook, Jun 12, 4:08 AM CST, 10 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
508 AM CDT Wed Jun 12 2019

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-131015-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
508 AM CDT Wed Jun 12 2019

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 A few strong to a isolated severe storm will be possible this
 afternoon into this evening. Strong winds between 40 to 60 mph will
 be possible as well as pea to quarter sized hail.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

 Several rounds of storms are possible Friday through the weekend and
 into the beginning of next week. No severe weather is expected
 however, river flooding may be aggravated.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Local storm report, Jun 12, 1:27 PM CST, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
227 PM CDT WED JUN 12 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0216 PM     HAIL             KING CITY               40.05N 94.52W
06/12/2019  E0.70 INCH       GENTRY             MO   BROADCAST MEDIA

&&
Special weather statement, Jun 12, 1:39 PM CST, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
239 PM CDT Wed Jun 12 2019

KSZ102-MOZ012>014-020>023-031-122030-
Doniphan KS-Buchanan MO-Carroll MO-Clinton MO-Daviess MO-De Kalb MO-
Livingston MO-Caldwell MO-Andrew MO-
239 PM CDT Wed Jun 12 2019

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL DONIPHAN...
BUCHANAN...SOUTHERN DAVIESS...CLINTON...NORTHWESTERN CARROLL...
CALDWELL...SOUTHEASTERN ANDREW...DEKALB AND SOUTHWESTERN LIVINGSTON
COUNTIES UNTIL 330 PM CDT...

At 239 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northwest of Breckenridge to St.
Joseph. Movement was southeast at 30 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
St. Joseph, Cameron, Savannah, Plattsburg, Lathrop, Hamilton,
Gallatin, Gower, Wathena, Elwood, Maysville, Country Club Villa,
Country Club, Braymer, Stewartsville, Agency, Polo, Dearborn, Union
Star and Osborn.

This includes the following highways...
 Interstate 35 in Missouri between mile markers 39 and 73.
 Interstate 29 between mile markers 31 and 61.
 Interstate 229 between mile markers 0 and 14.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

&&

LAT...LON 4002 9403 3953 9336 3953 9492 4002 9493
TIME...MOT...LOC 1939Z 313DEG 28KT 3983 9390 3977 9485

Leighton
Special weather statement, Jun 12, 2:07 PM CST, 54 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
307 PM CDT Wed Jun 12 2019

MOZ021-022-028>031-122045-
Platte MO-Ray MO-Carroll MO-Clinton MO-Caldwell MO-Clay MO-
307 PM CDT Wed Jun 12 2019

...SIGNIFICANT WEATHER ADVISORY FOR CLAY...SOUTHERN CLINTON...RAY...
WESTERN CARROLL...SOUTHERN CALDWELL AND EASTERN PLATTE COUNTIES UNTIL
345 PM CDT...

At 306 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles east of Braymer to near Edgerton.
Movement was south at 30 mph.

Penny size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Kansas City, Liberty, Gladstone, Excelsior Springs, Smithville,
Kearney, Richmond, Parkville, Lexington, Platte City, Carrollton,
Lawson, Weatherby Lake, Claycomo, Pleasant Valley, Lake Waukomis,
Orrick, Norborne, Trimble and Hardin.

This includes the following highways...
 Interstate 35 in Missouri between mile markers 12 and 38.
 Interstate 29 between mile markers 6 and 17, and between mile
markers 25 and 30.
 Interstate 435 between mile markers 31 and 51.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3954 9357 3931 9333 3927 9345 3929 9348
      3925 9350 3923 9357 3925 9365 3921 9371
      3921 9385 3914 9396 3921 9398 3919 9403
      3914 9405 3918 9419 3921 9417 3924 9425
      3917 9436 3920 9439 3921 9469 3953 9483
TIME...MOT...LOC 2006Z 339DEG 28KT 3959 9368 3954 9467

Leighton
Local storm report, Jun 12, 2:11 PM CST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
311 PM CDT WED JUN 12 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0307 PM     TSTM WND GST     EDGERTON                39.50N 94.63W
06/12/2019  E50 MPH          PLATTE             MO   PUBLIC

            LOTS OF PEA SIZE HAIL AS WELL.

&&

CB
Local storm report, Jun 12, 2:27 PM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
327 PM CDT WED JUN 12 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0323 PM     TSTM WND GST     SMITHVILLE              39.39N 94.58W
06/12/2019  E50 MPH          CLAY               MO   PUBLIC

            TRASH CANS BLOWN AROUND. LOTS OF PEA SIZE
            HAIL AS WELL.

&&

CB
Special weather statement, Jun 12, 2:36 PM CST, 25 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
336 PM CDT Wed Jun 12 2019

KSZ104-105-MOZ028>030-037-038-043-044-122115-
Johnson KS-Wyandotte KS-Platte MO-Cass MO-Ray MO-Johnson MO-
Lafayette MO-Jackson MO-Clay MO-
336 PM CDT Wed Jun 12 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WYANDOTTE...
NORTHEASTERN JOHNSON...NORTHERN CASS...SOUTHERN CLAY...SOUTHERN
RAY...LAFAYETTE...SOUTHEASTERN PLATTE...JACKSON AND NORTHWESTERN
JOHNSON COUNTIES UNTIL 415 PM CDT...

At 336 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Richmond to near River Bend to Lake Waukomis.
Movement was south at 45 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Kansas City, Independence, Lee's Summit, Blue Springs, Leawood,
Raytown, Liberty, Gladstone, Grandview, Belton, Prairie Village,
Raymore, Grain Valley, Mission, Pleasant Hill, Oak Grove, Parkville,
Odessa, Greenwood and Higginsville.

This includes the following highways...
 Interstate 70 in Missouri between mile markers 0 and 52.
 Interstate 70 in Kansas between mile markers 420 and 423.
 Interstate 35 in Missouri between mile markers 0 and 16.
 Interstate 35 in Kansas between mile markers 232 and 235.
 Interstate 29 between mile markers 0 and 8.
 Interstate 635 between mile markers 7 and 12.
 Interstate 470 between mile markers 0 and 16.
 Interstate 435 between mile markers 49 and 76.

LAT...LON 3880 9459 3925 9471 3924 9376 3921 9376
      3921 9374 3888 9366 3873 9424
TIME...MOT...LOC 2036Z 351DEG 37KT 3928 9394 3920 9435 3925 9464

Leighton

The radar

The Pleasant Hill radar (KEAX), 33 km away, was scanning. The volume nearest the first event began at 21:01 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jackson

When
June 12, 3:01 PM CST to 3:04 PM CST
Where
Jackson County, Independence
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
39.080, -94.430

Power outages across Kansas City were reported via Spotter Network after strong winds passed through.

Thunderstorm Wind, Jackson

When
June 12, 3:02 PM CST to 3:05 PM CST
Where
Jackson County, 1.37 mi S of Lees Summit Arpt
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
38.960, -94.371

ASOS at Lee's Summit Airport measured 64 mph.

Thunderstorm Wind, Jackson

When
June 12, 3:10 PM CST to 3:13 PM CST
Where
Jackson County, 1.37 mi WSW of Greenwood
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
38.842, -94.373

Large tree 12-18 inches in diameter was down due to thunderstorm winds.

Thunderstorm Wind, Cass

When
June 12, 3:15 PM CST to 3:18 PM CST
Where
Cass County, 1 mi ENE of Pleasant Hill
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
38.785, -94.253

A large tree was down in Pleasant Hill, near the NWS office.

Thunderstorm Wind, Johnson

When
June 12, 3:32 PM CST to 3:35 PM CST
Where
Johnson County, 2.15 mi W of Montserrat
Measured
55 kt (63 mph) measured gust
Reported by
Trained Spotter
Coordinates
38.780, -93.670

A trained spotter reported 63 mph measured wind near Warrensburg.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2019Every state in 2019This day in weather historyWarnings in Missouri, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 838722, 838728, 838732, 838735, 838734.